California, 2008

Wildfire in California, July 22 to 31, 2008

July 22 to 31, 2008 · NWS MFR · 1 event in 1 county or zone

Lightning from a thunderstorm event on 07/22/08 ignited another round of wildfires across northern California. The Panther Wildfire started this day around 3:00 AM.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Lightning from a thunderstorm event on 07/22/08 ignited another round of wildfires across northern California. The Panther Wildfire started this day around 3:00 AM. It was still burning at the end of July. As of 0430 PDT on 08/01/08, this fire was 5338 acres in size and 0% contained with an estimated containment date of 08/28/08. 1.4 million had been expended in fire fighting efforts. This fire caused one firefighter death on 07/27/08.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 22, 2:13 AM PST, 47 minutes earlier.

Area forecast discussion, Jul 22, 2:13 AM PST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
313 AM PDT TUE JUL 22 2008

.DISCUSSION...CURRENT WATER VAPOR IMAGE SHOWS THE CENTER OF THE UPPER
LEVEL LOW TRACKING FROM WEST TO EAST ALONG THE CALIFORNIA OREGON
BORDER. AS A RESULT ISOLATED STORMS DEVELOPED IN WESTERN SISKIYOU
COUNTY EARLIER IN THE NIGHT...BUT HAVE SINCE WEAKENED. THE
POTENTIAL EXIST FOR ISOLATED STORMS TO CONTINUE EARLY THIS MORNING
MAINLY ALONG AND EAST OF THE CASCADES AS THE UPPER LEVEL LOW WILL
BE IN EASTERN SISKIYOU COUNTY BY THEN. ISOLATED STORMS WILL
CONTINUE IN LAKE COUNTY FOR MOST OF THE MORNING...THEN THE
THUNDERSTORM THREAT WILL MOVE OUT OF THE CWA THIS AFTERNOON AS THE
LOW CONTINUES TO WEAKEN AND MOVE EAST.

MEANWHILE...MARINE CLOUDS WILL MOVE ALONG THE COAST AND INTO THE
VALLEY LOCATIONS OF COOS...CURRY AND NORTHWEST DOUGLAS COUNTIES.
THE MARINE CLOUDS WILL BURN OFF LATE THIS MORNING INLAND AND BY
EARLY AFTERNOON ALONG THE COAST.

A WEAK TROUGH WILL APPROACH THE CWA LATE TONIGHT...THEN SWING
THROUGH WEDNESDAY MORNING. THE MAIN EFFECT FROM THIS WILL BE
COOLER TEMPERATURES AND HIGH LEVEL CLOUDS. HOWEVER...THIS WILL
ALLOW FOR A STRONGER MARINE PUSH WITH LOW CLOUDS GETTING BANKED
UP ALONG THE UMPQUA DIVIDE.

BOTH THE GFS...ECMWF AND ENSEMBLES SHOW SIMILAR SOLUTION
SUGGESTING A WEST TO SOUTHWEST FLOW ALOFT REMAINING OVER THE
CWA FOR THE REST OF THE WEEK AND INTO NEXT WEEKEND. THIS WILL KEEP
MONSOONAL MOISTURE FROM MAKING ITS WAY INTO THE CWA. THE NET
RESULT WILL BE TEMPERATURES NEAR NORMAL ALONG WITH NEAR ZERO
PRECIPITATION CHANCES.

&&

.AVIATION...IFR WITH LOCAL LIFR CONDITIONS ALONG THE COAST THROUGH
MID MORNING. CIGS WILL BE AROUND 1500 FT NEAR KOTH...BUT LESS THAN
1000 FT NEAR BROOKINGS. VFR INLAND TODAY AND TONIGHT WITH ISOLATED
THUNDERSTORMS ALONG AND EAST OF THE CASCADES UNTIL 8 AM.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 5 AM PDT EARLY THIS MORNING FOR ORZ624-
     ORZ625.

CA...RED FLAG WARNING UNTIL 5 AM PDT EARLY THIS MORNING FOR CAZ284-
     CAZ285.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM
     PDT FRIDAY FOR PZZ356-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT FRIDAY
     FOR PZZ356-PZZ376.

PETRUCELLI
Hazardous weather outlook, Jul 21, 3:28 AM PST, 23 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
428 AM PDT MON JUL 21 2008

CAZ080>085-ORZ026>031-220600-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
JACKSON COUNTY-SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
428 AM PDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH THIS
EVENING FOR THUNDERSTORMS ACCOMPANIED BY LITTLE RAIN. SEE WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOODHEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Siskiyou County

When
July 22, 3:00 AM PST to July 31, 11:59 PM PST
Where
Western Siskiyou County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Lightning from a thunderstorm event on 07/22/08 ignited another round of wildfires across northern California. The Panther Wildfire started this day around 3:00 AM. It was still burning at the end of July. As of 0430 PDT on 08/01/08, this fire was 5338 acres in size and 0% contained with an estimated containment date of 08/28/08. 1.4 million had been expended in fire fighting efforts. This fire caused one firefighter death on 07/27/08. He was doing reconnaissance work when a wind shift caused him to become entrapped. The autopsy stated he died of burns and smoke inhalation.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Western Siskiyou County2008-07-2749MaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110133.